Article Text

PDF

Non-cardiogenic pulmonary oedema in the course of verapamil intoxication
  1. S Sami Kartı1,
  2. H Ulusoy2,
  3. M Yandı3,
  4. A Gündüz3,
  5. M Koşucu2,
  6. K Erol3,
  7. S Ratip4
  1. 1Department of Haematology, Farabi Hospital, Karadeniz Technical University, School of Medicine, Trabzon, Turkey
  2. 2Department of Anaesthesiology and Reanimation, Farabi Hospital, Karadeniz Technical University, School of Medicine
  3. 3Department of Emergency, Farabi Hospital, Karadeniz Technical University, School of Medicine
  4. 4Department of Haematology, School of Medicine, Marmara University, Istanbul, Turkey
  1. Correspondence to:
 Dr S Sami Karti, Hematoloji Bölümü, Karadeniz Teknik Üniversitesi Tip Fakültesi Hastanesi, Trabzon, 61080, Turkey;
 samikarti{at}yahoo.com

Abstract

Only three cases of non-cardiogenic pulmonary oedema secondary to high dose verapamil ingestion have been described in the literature. This report describes two girls, who developed pulmonary oedema in the course of massive dose verapamil ingestion (total of 6000 mg and 7200 mg). Left ventricule size and function was normal on transthoracic echocardiograms in both of these patients. They were treated successfully with mechanical ventilatory support. The report emphasises that this fatal complication may be seen with verapamil overdose and underlying mechanisms and therapeutic approach are discussed.

  • intoxication
  • non-cardiogenic pulmonary oedema
  • verapamil

Statistics from Altmetric.com

Verapamil, a potent calcium channel blocker, is a smooth muscle relaxant and a negative inotropic and chronotropic agent.1,2 It has been used for the treatment of hypertension, ischaemic heart diseases, and supraventricular tachyarrythmias with side effects such as flushing, constipation, headache, vertigo, oedema, orthostatic hypotension, bradycardia, and exacerbation of heart failure.3–7 In verapamil overdose hypotension, sinus arrest, atrioventricular block, decreased cardiac output, and hyperglycaemia are reported complications.6,7 Non-cardiogenic pulmonary oedema has not been reported with therapeutic use of verapamil. There are 30 cases of verapamil overdose reported in the literature, three of whom were described to have non-cardiogenic pulmonary oedema.8,9 We describe two patients with non-cardiogenic pulmonary oedema attributable to ingestion of a massive dose verapamil and discuss the probable mechanisms and approach to such patients.

CASE REPORT 1

A 19 year old girl was brought to the casualty five hours after ingesting 25, 240 mg verapamil SR tablets (total of 6000 mg Isoptin SR, Knoll) for suicidal intent. She was alert and orientated; systolic BP was 110 mm Hg; diastolic BP was 70 mm Hg; pulse 56 beats per minute; and respiration rate 18 breaths per minute. The pupils were equal and responsive. Examination of chest, cardiac, and neurological systems were normal. ECG revealed sinus bradycardia with a rate of 54/min. Arterial blood gas measurements and blood glucose values were within normal limits. Despite 2500 ml of 0.9% normal saline and 20 ml of 10% calcium gluconate infusion in a few hours BP decreased gradually to 69/42 mm Hg and with dopamine infusion it rose to 94/61 mm Hg. After 24 hours of steady clinical condition, she developed dyspnoea and arterial blood gases showed pH, 7.48; Pco2, 32.5 mm Hg; Po2, 47.9 mm Hg despite 5 l/min oxygen therapy. Chest radiograph showed diffuse, bilateral patchy infiltration. Left ventricule size and function were normal on transthoracic echocardiogram. As she had progresive, severe hypoxia she was intubated and mechanical ventilation (MV) instituted on SIMV mode. Arterial blood gas values and chest radiography improved with continous ventilatory and other supportive measures and she was extubated on the fifth day of the MV. The chest radiograph was completely normal before discharge.

CASE REPORT 2

A 19 year old girl was brought to the casualty seven hours after ingesting 30, 240 mg verapamil tablets (total of 7200 mg Isoptin SR, Knoll) and 6, 500 mg paracetamol tablets (total of 3 g Tylol, Nobel) for suicidal intent. On admission, she was conscious and orientated; BP was 70/40 mm Hg; pulse was 45/min; and respiratory rate was 20/min. The pupils were equal and responsive. Physical examination was normal. ECG revealed complete atrioventricular block. Chest radiography was normal. Hypotension and atrioventricular block resolved within a few hours of 2000 ml of 0.9% normal saline, 10 ml of 10% calcium gluconate and dopamin infusion. Repeated blood glucose levels were within normal limits. After about 24 hours of improvement, during the 30th hour of the hospital stay she developed progressive dyspnoea, and arterial blood gases revealed pH, 7.35; Pco2, 31 mm Hg; Po2, 41 mm Hg despite administration of 5 l/min oxygen by mask. Chest radiography revealed bilateral, diffuse alveolar infiltration. Left heart failure was ruled out with a normal transthoracic echocardiogram. She was intubated and MV was instituted on SIMV mode. Arterial blood gases and chest radiograph improved after ventilatory support and diuretics. She was extubated on the sixth day of MV. Chest radiography was normal at discharge.

DISCUSSION

Verapamil is the first clinically used calcium channel blocker possessing various effects including peripheral and coronary arterial dilatation, negative inotropism, and chronotropism,1,2 and in high doses it induces hyperglycaemia because of inhibition of insulin release from pancreatic β cells.6 Side effects reported attributable to verapamil are flushing, oedema, dizziness, nausea, and constipation.6,7 The more important complications of verapamil, seen in susceptible patients or with verapamil overdose are congestive heart failure, cardiac arrest, bradycardia, atrioventricular block, and hyperglycaemia.6

There are no reports of non-cardiogenic pulmonary oedema with therapeutic use of verapamil. In 1994, Leesar et al, and in 1996, Brass et al reported one and two cases, respectively, with non-cardiogenic pulmonary oedema supposed to be attributable to massive dose verapamil ingestion and were treated succesfully with MV.8,9 The mechanism of this side effect is not well known.

Several mechanisms may be involved in non-cardiogenic pulmonary oedema seen during the course of verapamil intoxication. Firstly, Leesar et al suggested that verapamil may lead to leaky capillary syndrome8 attributable to inhibition of prostacycline, a cellular membrane protector, release.10 Some mention that prolonged hypotension and a shock-like state may contribute to the development of pulmonary oedema.8,11–14 Secondly, calcium channel blockers cause precapillary vasodilatation and peripheral oedema,15 and a massive dose of verapamil may cause oedema in the lung with the same mechanism.8 Finally, an interaction between verapamil and inflammatory cytokines may have role in that acute respiratory distress like syndrome can be seen in the course of verapamil overdose. In serum samples of patients with acute respiratory distress syndrome, TNFα and IL1 were shown to be increased.16,17 There have been studies of calcium channel blockers, including verapamil and cytokine release, but the results have been conflicting, probably because of the verapamil concentration used.18,19 High concentrations of verapamil significantly increase IL1 induced expression of endothelial leucocyte adhesion molecule-1 (ELAM-1).18 This mechanism may have a role in the pulmonary oedema seen in verapamil intoxication and needs to be clarified with further studies. Whatever the underlying pathophysiological mechanism is, the important contributory factor is the volume overload because of excessive saline infusion to such patients, especially during the hypotensive period, in emergency units. The mechanisms, mentioned above, probably only makes these patients more prone to the development of pulmonary oedema.

Non-cardiogenic pulmonary oedema occurred in 5 of 32 cases (15.6%) with verapamil intoxication reported in the literature, including our two patients. It seems that non-cardiogenic pulmonary oedema may occur during the course of verapamil overdose and the patients should be observed closely, up to 72 hours with repeated arterial gas analysis. Pressor therapy/inotropic therapy should be started upon hypotension to overcome the effects of profound peripheral vasodilatation and negative chronotropic and inotropic effects. It must be emphasised that exessive saline infusion should be avoided, as this may exacerbate the pulmonary oedema. If respiratory distress is observed together with hypoxia upon arterial gas analysis, the patient should be intubated immediately and mechanical ventilation instituted.

Contributors

S Sami Karti: data collection and drafting of the report. Mustafa Yandi, Kayhan Erol and Abdülkadir Gündüz: treatment and follow up of the patients during their admission and stay in the accident and emergency service. Hülya Ulusoy and Müge Koşucu: treatment and follow up of the patients during their stay in the intensive care unit. Siret Ratip: critical revision and drafting of the report. Guarantor: S Sami Karti.

REFERENCES

View Abstract

Footnotes

  • Funding: none.

  • Conflicts of interest: none.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.